Dextromethorphan, also called DXM, is the active ingredient in many cough and cold medicines. When used as directed, the drug is safe and effective. But taking it in large doses can cause psychedelic effects similar to those of ecstasy.
Being high on DXM is known as robotripping. A robotrip can cause a host of physical and psychological effects, including muscle twitches, dizziness and hallucinations. These symptoms can be life-threatening and require immediate medical attention.
DXM is a hallucinogen. Many people high on dextromethorphan experience mild euphoria. But taking large amounts of the cough suppressant can lead to intense hallucinations and paranoia. These effects can cause violent behaviors that may result in assault or suicide.
Symptoms of robotripping include:
The more dextromethorphan you take, the more severe your symptoms will be. Robotripping comprises four stages called plateaus. Higher plateaus occur at certain points as the dose of dextromethorphan increases.
In extreme cases, robotripping can result in toxic psychosis. This psychotic symptom is characterized by confusion and losing contact with reality. Individuals experiencing substance-induced psychosis have trouble rpecognizing their environment and communicating with others.
The effects of dextromethorphan typically last from 2 1/2 to six hours, according to a 2014 study published in the journal Anesthesiology and Pain Medicine. But they can linger for much longer if DXM is used with other drugs.
Some people experience more intense robotrips than others. The duration and severity of a robotrip is contingent on a variety of factors, including a person’s metabolism, weight, history of DXM use and frequency of use.
When a person consumes too much dextromethorphan, an overdose can occur. The effects of a DXM overdose are more severe than those of robotripping. Whereas people high on DXM typically experience euphoria, individuals who overdose suffer from life-threatening symptoms.
According to the U.S. National Library of Medicine, symptoms of a DXM overdose include:
DXM overdose can result in death. If someone you know has overdosed on dextromethorphan, immediately seek medical assistance. It is best to call 911. In addition, the national Poison Help hotline can provide instructions on how to assist a person experiencing a DXM overdose.
Dextromethorphan is not regulated by the Controlled Substances Act, which means it is legal in the United States. Fifteen states have banned sales of DXM products to minors, but that hasn’t stopped many teens from accessing the drug.
Many adolescents abuse products containing DXM to experience hallucinations. According to the 2017 Monitoring the Future survey, about 3.2 percent of 12th-grade students reported misusing cough or cold medications in the past year.
Teens purchase medicines containing dextromethorphan from friends or over the internet. Others steal DXM products from stores. Coricidin HBP Cough & Cold, also called triple C, is a popular cough medicine of abuse among minors.
Some students use dextromethorphan throughout the day to maintain a consistent high. But the hallucinations and delusions of robotripping can require medical attention. Long-term misuse of DXM can cause learning problems, memory impairment and possibly addiction.
In many cases, parents are unaware of their child’s substance abuse. To prevent your children from misusing DXM, talk to them about the dangers of the drug. You should also monitor their internet activity and secure your medicine cabinet.
Most people do not become addicted to dextromethorphan. However, robotripping remains unsafe. Regular DXM use can cause individuals to develop a severe substance use disorder.
If someone has overdosed on DXM, he or she needs to be transported to a hospital. Treatment for a dextromethorphan overdose may include breathing support, medications that block the effects of the drug, laxatives, activated charcoal and intravenous fluids.
Hospital staff may employ aggressive cooling techniques to treat dangerously high body temperature or administer benzodiazepines to control seizures. Patients who have respiratory depression or are in a coma could receive naloxone, a narcotic overdose medication.
Professional treatment can reduce DXM abuse. People who are addicted to DXM or abusing the medication should receive a full psychiatric evaluation. Antipsychotic or antidepressant medications may be needed to alleviate mental health problems.
The most effective way to address a substance use disorder is to attend a rehab facility. According to the National Institute on Drug Abuse, cognitive behavioral therapy can assist people in changing their thoughts and behaviors toward dextromethorphan. Contingency management, a reward-based program, can also help people overcome cough medicine abuse issues.
Other Addiction Topics
Calls will be answered by a qualified admissions representative with Advanced Recovery Systems (ARS), the owners of DrugRehab.com. We look forward to helping you!
Phone calls to treatment center listings not associated with ARS will go directly to those centers. DrugRehab.com and ARS are not responsible for those calls.